Novel cycle changes in scalp hair are caused by etretinate therapy

    March 1995 in “ British Journal of Dermatology
    J. Berth‐Jones, P.E. Hutchinson
    Image of study
    TLDR Etretinate therapy can cause hair loss by disrupting the hair growth cycle.
    In 1995, a study involving 15 patients treated with etretinate for at least 6 months found that the therapy caused a sustained and progressive decrease in the anagen phase duration, leading to increased hair shedding. The study proposed two novel mechanisms for etretinate-induced alopecia: an arrest at the onset of anagen and a defect in follicular anchorage during telogen. These findings, based on the analysis of shed hair rate, plucked telogen counts, and new anagen hairs, suggest that etretinate affects the hair cycle in previously undescribed ways. Despite the small sample size, the results were significant, indicating that etretinate may have multiple effects on the hair cycle, potentially through different mechanisms. Further research was recommended to address the adverse effects of etretinate on hair.
    View this study on academic.oup.com →

    Cited in this study

    2 / results
      Telogen effluvium. New concepts and review

      research Telogen effluvium. New concepts and review

      69 citations ,   March 1993 in “Archives of Dermatology”
      The document says there are five types of hair loss conditions and different causes, including drugs.
      A study of etretinate alopecia

      research A study of etretinate alopecia

      34 citations ,   June 1990 in “British Journal of Dermatology”
      Etretinate treatment changed hair growth patterns in many patients.

    Related

    3 / results